Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 211, NWS Hastings, NE

August 14, 2017Furnas County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 14, 2017, 12:49 AM CDT for Furnas County, Gosper County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2017, 12:49 AM CDT (05:49 UTC)
Expired
Aug 14, 2017, 1:30 AM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Furnas County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:22 AM CDTHAIL 0.88Wilsonville, NETIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:00 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WUUS53 KGID 140549
SVRGID
NEC065-073-140630-
/O.NEW.KGID.SV.W.0211.170814T0549Z-170814T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1249 AM CDT MON AUG 14 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gosper County in south central Nebraska...
  Furnas County in south central Nebraska...

* Until 130 AM CDT

* At 1249 AM CDT, severe thunderstorms were located along a line
  extending from near Edison to near Bartley, moving southeast at 15
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Cambridge, Arapahoe, Beaver City, Holbrook, Edison, Wilsonville,
  Hendley and Hollinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 10020 4037 9968 4016 9963 4000 9963
      4000 10019
TIME...MOT...LOC 0549Z 335DEG 14KT 4028 9973 4024 10026 

HAIL...0.75IN
WIND...60MPH
 
$$

Mangels
1 follow-up statement
521 
WWUS53 KGID 140613
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
113 AM CDT MON AUG 14 2017

NEC073-140623-
/O.CAN.KGID.SV.W.0211.000000T0000Z-170814T0630Z/
Gosper NE-
113 AM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOSPER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.

LAT...LON 4032 10020 4033 9982 4016 9978 4000 9975
      4000 10019
TIME...MOT...LOC 0613Z 348DEG 16KT 4018 10012 

$$

NEC065-140630-
/O.CON.KGID.SV.W.0211.000000T0000Z-170814T0630Z/
Furnas NE-
113 AM CDT MON AUG 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR FURNAS COUNTY...

At 113 AM CDT, a severe thunderstorm was located near Wilsonville, or
26 miles east of McCook, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cambridge, Arapahoe, Beaver City, Holbrook, Wilsonville and Hendley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4032 10020 4033 9982 4016 9978 4000 9975
      4000 10019
TIME...MOT...LOC 0613Z 348DEG 16KT 4018 10012 

HAIL...0.75IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 12:10 AM CDT, 39 minutes earlier.

Area forecast discussion, Aug 14, 12:10 AM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1210 AM CDT Mon Aug 14 2017

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 13 2017

Confidence on how tonight's thunderstorm activity is not as high
as I had yesterday for last night's activity. Model guidance
continues to vary as to how convection may develop and evolve
tonight.

Low clouds have hung around much of the forecast area today,
especially over central Nebraska and areas north of I-80 and east
of Hwy 183. This has kept temperatures slightly cooler than
anticipated with some areas in central Nebraska struggling into
the mid to upper 70s. Where clouds have scattered out,
temperatures are moving into the low 80s.

Tonight:
There is a boundary draped across Nebraska from southeast SD to
the northeast corner of Colorado. This boundary is likely to be a
focus for thunderstorm development, which hasn't changed much
since yesterday. The upper level disturbance moving southeastward
from the Dakota's will aid thunderstorm development and
progression overnight. The HRRR/RUC/NAMnest develop thunderstorms
along the boundary this afternoon with the activity taking a dive
southward into north central Kansas by evening, with a secondary
chance overnight with activity from the High plains. The NAM moves
activity out from the High Plains tracking eastward across the
state and the GFS fires activity along the boundary and keeps it
going over central and south central Nebraska all night long. Have
taken a combo of these scenarios for the precipitation potential
tonight, but my current thinking is that the NAMNest/HRRR/RUC are
handling it better especially with the low cloud cover today.
However, despite the cloud cover Mesoanalysis indicates 2000-3000
J/kg CAPE this afternoon. All of this being said, any activity
that may develop tonight has the chance of being severe with ample
instability and 40-45 kts shear. Large hail and damaging winds
are possible.

Monday:
Depending on how convection evolves tonight will impact any
activity tomorrow. Have included a small chance for precipitation
throughout the day tomorrow, but confidence is not high that it
will materialize or how it will evolve. Highs tomorrow are in the
80s over most locations with some low 90s in north central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun Aug 13 2017

The upper level pattern will go from zonal to more southwesterly
and back to zonal by the end of the forecast period. The main
theme is various chances of precipitation and temperatures near to
below normal through the extended.

The next best chance for organized precipitation will be along a
frontal boundary that moves through the area Tuesday night into
Wednesday morning. The upper disturbance associated with this
front is fairly strong and think the chances for precipitation are
fairly high. Wednesday and beyond, the Central Plains will be
under zonal flow, and numerous disturbances will be traversing the
area bringing additional precipitation chances.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

There are still discrepancies among the guidance in regards to
what the overall weather pattern will be over the Central Plains
on Monday August 21st. That being said, the main upper pattern is
similar with zonal to slight southwesterly flow. Today the ECMWF
indicates a chance for precipitation while the GFS/Canadian keep
it dry. It is still to early to confidently assess cloud cover.
Stay tuned.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1208 AM CDT Mon Aug 14 2017

There could be a few thunderstorms in the vicinity of the
terminals early this morning. There will be mainly high clouds
through the day with winds from the south during the day.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Aug 13, 3:28 PM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Sun Aug 13 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
142030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible this afternoon and evening
across much of the area, but especially along and west of Hwy 281
in south central Nebraska and north central Kansas. Expect these
storms to develop along a boundary in central Nebraska and to
track southward. These storms could have hail to golfball size
and winds to 60 mph.

Additional storms may persist overnight and may be strong, but the
majority of severe activity is expected before midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There continue to be chances for showers and thunderstorms
throughout the remainder of the forecast period. Thunderstorms
that develop on Tuesday may be strong to severe, but beyond that
time frame, it is too early to confidently assess the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Aug 14, 12:07 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     TSTM WND GST     6 N ARAPAHOE            40.39N 99.90W
08/14/2017  E65 MPH          GOSPER             NE   TRAINED SPOTTER

            60-65 MPH WIND GUSTS REPORTED BY STORM
            CHASER 5 NORTH OF ARAPAHOE.

&&
Local storm report, Aug 14, 12:17 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1217 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     HAIL             COZAD                   40.86N 99.99W
08/13/2017  E1.00 INCH       DAWSON             NE   PUBLIC

            DELAYED REPORT VIA FACEBOOK.

&&
Local storm report, Aug 14, 12:24 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1224 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     2 W ARAPAHOE            40.30N 99.94W
08/14/2017  M65 MPH          FURNAS             NE   STORM CHASER

            50 MPH SUSTAINED WITH 65 MPH GUSTS ON
            HANDHELD DEVICE.

&&
Local storm report, Aug 14, 12:31 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.31N 100.16W
08/14/2017  M59 MPH          FURNAS             NE   MESONET

&&
Local storm report, Aug 14, 12:33 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1233 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
08/14/2017  M68 MPH          FURNAS             NE   MESONET

&&
Local storm report, Aug 14, 12:38 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1238 AM CDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 E HOLBROOK            40.30N 99.97W
08/14/2017  M1.25 INCH       FURNAS             NE   STORM CHASER

            ON GOING.

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:37 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson38 min
Aug 13, 9:11 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson49 min
Aug 13, 9:34 PM CDTSevere Thunderstorm WarningGIDDawson41 min
Aug 13, 9:59 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson46 min
Aug 13, 10:01 PM CDTSevere Thunderstorm WarningGIDDawson44 min
Aug 13, 10:24 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper51 min
Aug 13, 10:59 PM CDTSevere Thunderstorm WarningGIDGosper46 min
Aug 13, 11:32 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps43 min
Aug 13, 11:33 PM CDTSpecial Weather StatementGIDDawson42 min
Aug 14, 12:09 AM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan51 min
Aug 14, 12:22 AM CDTAreal Flood AdvisoryGIDFurnas, Gosper3 hr
Aug 14, 1:22 AM CDTSevere Thunderstorm WarningGIDFurnas38 min
Aug 14, 1:29 AM CDTFlash Flood WarningGIDFurnas, Gosper6 hr
Aug 14, 1:37 AM CDTSevere Thunderstorm WarningGIDDawson38 min
Aug 14, 1:57 AM CDTSpecial Weather StatementGIDFurnas48 min
Aug 14, 2:13 AM CDTSevere Thunderstorm WarningGIDDawson47 min
Aug 14, 2:29 AM CDTSpecial Weather StatementGIDFurnas46 min
Aug 14, 2:34 AM CDTAreal Flood AdvisoryGIDDawson, Gosper3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.